FDA Requires Color Change for Fentanyl Patches

Susan Jeffrey

Disclosures

September 23, 2013

The US Food and Drug Administration (FDA) announced it will require color changes to the writing that appears on fentanyl pain patches (Duragesic and generics) so they can be seen more easily and to emphasize that unintended exposure can cause death.

"This is part of an effort to prevent accidental exposure to the patches, which can cause serious harm and death in children, pets, and others," the announcement, released this morning, notes. "Similar changes are being requested for the generic fentanyl patches."

The agency continues to learn of deaths from accidental exposure to patches, including 2 additional deaths in children since their last warning, issued in April 2012 and reported at that time by Medscape Medical News. In 1 case, the death was related to improper disposal of the patch in the household trash, and the other involved the transfer of a patch from a parent to a child in close proximity, the FDA data summary said.

Manufacturers are required to print the name and strength of the drug on the patch in long-lasting ink in a color clearly visible to patients and caregivers. "The current ink color varies by strength and is not always easy to see."

The agency recommends patients periodically look at or feel the patch to make sure it is stuck tightly to the skin, or to tape down the edges with an adhesive film, such as Bioclusive or Tegaderm, the statement notes.

The FDA is also reminding patients and providers "that fentanyl patches are dangerous even after they've been used because they still contain high amounts of strong narcotic pain medicine," the statement notes. "Used fentanyl patches require proper disposal after use — fold the patch, sticky sides together, and flush it down the toilet right away."

"In addition, our Safe Use Initiative is working to create awareness and educational opportunities for health care professionals, patients, and caregivers about the safe storage and proper disposal of fentanyl patches," the FDA release notes.

The agency recommends patients to read the Medication Guide and Instructions for Use that comes with fentanyl patch prescriptions. Healthcare providers should inform patients about the correct use of fentanyl patches and "should also explain to patients and caregivers the appropriate storage and disposal each time they write a prescription for these patches."  

Anyone accidentally exposed to a fentanyl patch should immediately seek emergency medical attention or call Poison Help toll-free at 1-800-222-1222.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....